Arkansas, 2022

Flash Flooding and Flood in Arkansas, April 13, 2022

April 13, 2022 · NWS TSA · 10 events in 4 counties and zones

A line of thunderstorms developed into northwestern Arkansas during the morning of the 13th, as a cold front moved into the area. A strong thunderstorm within the line produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of thunderstorms developed into northwestern Arkansas during the morning of the 13th, as a cold front moved into the area. A strong thunderstorm within the line produced hail up to nickel size. More impactfully, this line of showers and thunderstorms was slow-moving, with individual cells within the line moving northeasterly repeatedly across the same areas, which resulted in locally heavy rainfall. Two to four inches of rain occurred locally, which subsequently resulted in flash flooding across portions of Benton, Washington, Carroll, and Madison Counties. After the rainfall had ended, some low water crossings remained flooded for hours, and a woman drowned when she attempted to drive through one of these low water crossings in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 5:35 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 13, 5:35 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
635 AM CDT Wed Apr 13 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 347 AM CDT Wed Apr 13 2022

A cold front has entered northeast Oklahoma early this morning and
is approaching the Interstate 44 corridor at this time. Showers
and thunderstorms are expected to gradually increase in coverage
and intensity over the next few hours, initially behind the
boundary, and eventually along and ahead of the boundary after
sunrise. Some of these storms will likely be strong to severe,
with the greatest severe weather potential being with the storms
along and south of the front. The front and all showers and storms
should clear the forecast area by mid afternoon.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 347 AM CDT Wed Apr 13 2022

A chilly night is in store tonight, with frost and freeze
headlines likely to be needed in many locations. Will let the day
shift take a closer look at which areas will need freeze headlines
as opposed to frost headlines. A brief warming trend will then
take place Thursday through Friday as south winds return.

A cold front will sag slowly south across the area Friday night
into Saturday, setting the stage for a rather chilly Easter
weekend for most locations. A few showers and storms may accompany
this front, with some rain chances persisting through the
weekend. We will continue to trend high temperatures down over the
weekend, and actual values may still end up being several degrees
cooler than even this forecast reflects in some places.

A warming trend will begin early next week, with temperatures
likely to return to near normal levels by the middle of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Wed Apr 13 2022

A cold front, which will have already passed thru the NE OK
terminals, will sweep across the remainder of the region later
today. Showers and storms can be expected along and ahead of the
front from SE OK up into NW AR with vsbys in the MVFR to even IFR
range possible. A period of MVFR cigs can be expected ahead of
and just behind fropa, with a brief period of IFR cigs at the far
NW AR sites. Gusty south to southwest winds will become gusty
northwest winds. TAFs will trend back toward VFR by the end of the
day and winds will become light tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  35  70  49 /  70   0   0   0
FSM   71  37  71  46 /  60   0   0   0
MLC   69  36  71  51 /  70   0   0   0
BVO   58  30  69  44 /  30   0   0   0
FYV   63  31  66  44 /  80   0   0   0
BYV   64  33  66  46 /  80   0   0   0
MKO   67  35  70  47 /  80   0   0   0
MIO   56  33  65  44 /  80   0   0   0
F10   65  36  71  49 /  70   0   0   0
HHW   74  39  72  49 /  60   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...30
Hazardous weather outlook, Apr 13, 4:15 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
515 AM CDT Wed Apr 13 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
515 AM CDT Wed Apr 13 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northwest Arkansas and Far Eastern Oklahoma.
	ONSET...Mid Morning.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northwest Arkansas and Far Eastern Oklahoma.
	ONSET...Mid Morning.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Mainly West of Highway 75 in Northeast Oklahoma.
	ONSET...This Afternoon.

DISCUSSION...
A cold front has entered northeast Oklahoma early this morning
and will sweep southeast through the rest of eastern Oklahoma and
northwest Arkansas by early afternoon. Showers and a few
thunderstorms are beginning to develop along and north of the
front, and this activity will continue to increase this morning.
Additional showers and storms are expected to develop ahead of the
front this morning, and these storms will have the highest severe
weather potential. Large hail and damaging winds will be the
biggest threats, but a tornado or two will also be possible later
this morning into early afternoon across parts of northwest
Arkansas and far eastern Oklahoma. Locally heavy rainfall may also
result in localized flooding in a few spots.

Gusty northwest winds behind the cold front will result in a
limited fire danger this afternoon, mainly to the west of Highway
75 in northeast Oklahoma where rainfall amounts this morning will
be quite light.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Another cold front will sag south across the area Friday night and
early Saturday. A few thunderstorms may occur near and north of
this front late Friday through the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 13, 6:16 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 AM CDT Wed Apr 13 2022

ARZ001-010-OKZ069-131300-
Benton AR-Washington AR-Adair OK-
716 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of Benton, northwestern
Washington and northern Adair Counties through 800 AM CDT...

At 716 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Seligman to 3 miles north of
Christie. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Siloam Springs...
Bella Vista...                    Lowell...
Pea Ridge...                      Gentry...
Tontitown...                      Bethel Heights...
Lincoln...                        Cave Springs...
Decatur...                        Westville...
Highfill...                       Garfield...
Gateway...                        Watts...
Springtown...                     Christie...

This includes Interstate 49 between mile markers 72 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 9453 3593 9480 3598 9480 3616 9461
      3616 9456 3621 9457 3648 9429 3650 9387
      3649 9387
TIME...MOT...LOC 1216Z 236DEG 34KT 3652 9402 3601 9467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 13, 7:05 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
805 AM CDT Wed Apr 13 2022

OKZ071-073-131345-
Pittsburg OK-McIntosh OK-
805 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of southwestern McIntosh
and northwestern Pittsburg Counties through 845 AM CDT...

At 805 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Hanna to 3 miles northwest of Stuart.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Crowder...                        Canadian...
Indianola...                      Ashland...
Haywood...                        Scipio...
Arpelar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3505 9609 3506 9607 3508 9606 3512 9603
      3512 9601 3514 9601 3515 9598 3518 9597
      3526 9552 3474 9609
TIME...MOT...LOC 1305Z 262DEG 17KT 3522 9589 3495 9613

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 13, 7:08 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 AM CDT Wed Apr 13 2022

OKZ067-068-070-131345-
Muskogee OK-Cherokee OK-Wagoner OK-
808 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of southeastern Wagoner,
central Cherokee and northern Muskogee Counties through 845 AM CDT...

At 808 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Hulbert to 2 miles northwest
of Oktaha. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Fort Gibson...                    Okay...
Hulbert...                        Braggs...
Eldon...                          Sequoyah State Park...
Pumpkin Center...                 Wainwright...
Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3593 9480 3567 9514 3559 9564 3591 9533
      3597 9480
TIME...MOT...LOC 1308Z 247DEG 44KT 3590 9510 3560 9550

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 13, 7:30 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
830 AM CDT Wed Apr 13 2022

ARZ001-010-OKZ068>070-072-131415-
Benton AR-Washington AR-Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
830 AM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of southwestern Benton,
northwestern Washington, northwestern Sequoyah, Adair, southeastern
Cherokee and southeastern Muskogee Counties through 915 AM CDT...

At 829 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near West Siloam Springs to 3 miles northeast of
Lake Tenkiller State Park to 2 miles northwest of Warner. Movement
was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Siloam Springs...                 Stilwell...
Tontitown...                      Lincoln...
Warner...                         Westville...
Vian...                           Gore...
West Siloam Springs...            Porum...
Webbers Falls...                  Watts...
Marble City...                    Braggs...
Adair State Park...               Christie...
Greenleaf State Park...           Cincinnati...
Pumpkin Center...                 Maryetta...

This includes Interstate 40 in Oklahoma between mile markers 274 and
295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3562 9474 3530 9533 3538 9535 3555 9535
      3555 9538 3563 9540 3584 9497 3616 9458
      3616 9456 3618 9457 3620 9454 3621 9420
TIME...MOT...LOC 1329Z 242DEG 30KT 3616 9459 3565 9501 3551 9534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 13, 8:09 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
909 AM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     TSTM WND DMG     1 NNE STILWELL          35.82N 94.63W
04/13/2022                   ADAIR              OK   PUBLIC

            ROOF TORN OFF METAL BUILDING.

&&

JDS
Special weather statement, Apr 13, 8:19 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
919 AM CDT Wed Apr 13 2022

ARZ001-002-010-011-131445-
Carroll AR-Madison AR-Benton AR-Washington AR-
919 AM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of northeastern Benton,
northwestern Madison, Carroll and northern Washington Counties
through 945 AM CDT...

At 918 AM CDT, Doppler radar indicated a cluster of strong
thunderstorms from Eureka Springs to near Springdale, moving east at
50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Berryville...
Eureka Springs...                 Lowell...
Green Forest...                   Tontitown...
Bethel Heights...                 Garfield...
Gateway...                        Beaver...
Hindsville...                     Carrollton...
Rudd...                           Forum...
Hobbs State Park...               Clifty...
War Eagle...                      Urbanette...

This includes Interstate 49 between mile markers 65 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 9443 3650 9397 3650 9330 3624 9330
TIME...MOT...LOC 1418Z 257DEG 44KT 3627 9380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 105 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Hail, Washington

When
April 13, 8:28 AM CST
Where
Washington County, 3 mi ENE of Sonora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.187, -94.000

Flash Flood, Benton

When
April 13, 8:39 AM CST to 12:00 PM CST
Where
Benton County, 2.69 mi NNE of Siloam Spgs to 2.91 mi NNE of Siloam Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.218, -94.520

Portions of Country Club Drive were reported flooded and closed.

Flash Flood, Washington

When
April 13, 8:40 AM CST to 2:00 PM CST
Where
Washington County, 0.56 mi E of Goshen to 0.35 mi ENE of Goshen
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.100, -93.990

Portions of several roads were flooded, and flood water entered a business.

Flash Flood, Benton

When
April 13, 8:47 AM CST to 12:00 PM CST
Where
Benton County, 2 mi SSW of Gentry to 2.08 mi SSW of Gentry
Cause
Heavy Rain
Reported by
Public
Coordinates
36.243, -94.494

Portions of Sleepy Hollow Road were flooded southwest of Gentry.

Flash Flood, Benton

When
April 13, 9:14 AM CST to 12:00 PM CST
Where
Benton County, 3 mi W of Centerton to 3.61 mi WNW of Centerton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.350, -94.334

Portions of numerous roads were flooded and closed across the county. There was at least one swift water rescue performed for a stranded motorist.

Flash Flood, Benton

When
April 13, 9:15 AM CST to 12:00 PM CST
Where
Benton County, 1.39 mi SW of Springtown to 0.85 mi SW of Springtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.257, -94.439

A one-mile section of Highway 12 was flooded and closed in both directions.

Flash Flood, Benton

When
April 13, 9:18 AM CST to 12:00 PM CST
Where
Benton County, 0.8 mi E of Siloam Spgs to 1.22 mi E of Siloam Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.182, -94.516

A half-mile section of Highway 16 was flooded and closed in both directions, and a section of Highway 412 was flooded and closed in both directions.

Flash Flood, Madison

When
April 13, 10:38 AM CST to 2:00 PM CST
Where
Madison County, 2 mi NW of Harmony
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.120, -93.725

Several roads were flooded near Harmony.

Flash Flood, Carroll

When
April 13, 11:00 AM CST to 2:00 PM CST
Where
Carroll County, 1.47 mi E of Berryville to 3.36 mi SSE of Brashwell Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.367, -93.544

Portions of several roads were flooded by heavy rainfall.

Flood, Carroll

When
April 13, 2:00 PM CST to 9:00 PM CST
Where
Carroll County, 2.97 mi N of Cabanal to 1.87 mi WSW of Green Forest
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.323, -93.533

A vehicle driven into a flooded low water crossing near the intersection of county roads 705 and 741 was swept away, with the driver drowning in the flood water. Heavy rainfall had ended by early afternoon, but some low water crossings remained flooded well after the rain had stopped.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Carroll2022-04-1371FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017831, 1019812, 1019817, 1019811, 1019814, 1019813, 1019815, 1019816, 1024931, 1024927.